Narrow Results Clear All
- Communication Improvement 2
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 3
- Legal and Policy Approaches 2
- Logistical Approaches 1
- Quality Improvement Strategies
- Specialization of Care 1
- Technologic Approaches 1
- Discontinuities, Gaps, and Hand-Off Problems 2
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 4
Search results for "Quality Improvement Strategies"
Washington, DC: American Society of Hematology; 2018.
The American Society of Hematology released new guidelines on prophylaxis for venous thromboembolism, which can be a patient safety problem among hospitalized patients. Key recommendations include low-molecular-weight heparin as the preferred agent when medication prophylaxis is indicated and screening of all hospitalized patients for venous thromboembolism risk and bleeding.
Ornstein C. Washington Post. July 12, 2015.
Anticoagulants are considered high-alert medications that if used ineffectively can result in patient harm. Reporting on an anticoagulant commonly used in nursing homes and patient harm linked to this medication, this newspaper article relates reasons doctors are reluctant to prescribe new drugs to older patients and challenges to monitoring and preventing such adverse drug events.
Journal Article > Commentary
Delivery of optimized inpatient anticoagulation therapy: consensus statement from the Anticoagulation Forum.
Nutescu EA, Wittkowsky AK, Burnett A, Merli GJ, Ansell JE, Garcia DA. Ann Pharmacother. 2013;47:714-724.
Anticoagulant medications are considered among the highest-risk medications in common use, due to the potential for serious bleeding complications if medication errors occur. As a result, ensuring anticoagulant safety is one of the National Patient Safety Goals. This consensus statement provides guidelines for developing safer systems for the appropriate prescribing, administration, and monitoring of anticoagulant drugs in the hospital setting, as well as for minimizing adverse events after hospital discharge in patients receiving these medications. A serious medication error due to incorrect dosing of warfarin is discussed in an AHRQ WebM&M commentary.
Cases & Commentaries
- Spotlight Case
- Web M&M
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Valencia MJ. Boston Globe. March 10, 2011.
This newspaper article reports on a fatal medication error involving an anticoagulant overdose.
Daner WE, Gosselin RC, Raschke R, Vanderveen T. Patient Saf Qual Healthcare. January/February 2009;6:20-25.
This article explains safety challenges commonly associated with heparin, a high-alert medication, and outlines how hospitals and clinicians can prevent these errors.
Journal Article > Commentary
Murdaugh L, Jordin R. Hosp Pharm. 2008;43:728-733.
Recommendations from the British Committee for Standards in Haematology and National Patient Safety Agency.
Baglin TP, Cousins D, Keeling DM, Perry DJ, Watson HG. Br J Haematol. 2006;136:26-29.
The authors provide guidelines to help manage risks and ensure the safe administration of oral anticoagulant therapy in the United Kingdom.